Hail, Bayfield
- When
- June 15, 2:40 AM CST
- Where
- Bayfield County, 0.69 mi N of Drummond
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.340, -91.250
A warm front was located across central Minnesota into southwest Wisconsin. Low level flow maintained the influx of moisture and warm air as a shortwave topped a ridge in place to the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A warm front was located across central Minnesota into southwest Wisconsin. Low level flow maintained the influx of moisture and warm air as a shortwave topped a ridge in place to the west. This led to storms throughout much of the day, a few of which were severe with damaging winds and hail. The storms also contained heavy rainfall which primed parts of the area for major flash flooding the following night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 14, 11:06 PM CST, 3 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 1206 AM CDT Fri Jun 15 2018 .UPDATE... Issued at 1150 PM CDT Thu Jun 14 2018 Updated aviation section below for the 12Z TAF update. UPDATE Issued at 911 PM CDT Thu Jun 14 2018 First wave of convection approaching Duluth/Hibbing for some thunderstorms. The stronger line of storms is just entering eastern North Dakota and is expected to move through our forecast area after 1 AM in the west and later further east. UPDATE Issued at 644 PM CDT Thu Jun 14 2018 Updated aviation section below for the 06Z TAF update. && .SHORT TERM...(This evening through Friday) Issued at 311 PM CDT Thu Jun 14 2018 An elevated warm front will lift into the Northland tonight and kick off a stormy and wet stretch of weather through early next week. Strong to severe thunderstorms tonight will transition to a warm and humid Friday with ongoing lower chances of showers and storms. An upper ridge will move through the Northland from west to east tonight. A subtle shortwave will move in from the west very late this afternoon and this evening, bringing elevated showers and possibly some thunder. An elevated warm front will then lift into the Northland and the low-level jet will ramp up. Deeper large scale forcing for ascent will set up during the wee hours of the morning from falling heights in the wake of the passing upper ridge, with the strong southerly low-level jet, and additional shortwaves lifting through the region. This forcing is expected to trigger more threatening thunderstorms by the wee hours of Friday morning. Heavy rain, hail, strong winds, and lots of lightning are expected given the environment. There will be deep elevated- based MUCAPE of up to 3000 J/kg, precipitable water values around 1.75 inches, 30 to 40 knots of 0 to 6 km wind shear, and a nearly 40 knot low-level jet. Anticipate early on organized thunderstorms with organized updrafts with lots of lightning, some hail, and heavy rain. Fortunately, the 20 to 30 knot west-southwest mean flow and building in capping behind the elevated boundary should limit the flooding threat because of the progressive movement of the storms and lack of training. These storms will likely coalesce into clusters or an MCS going closer to dawn over northwest WI into the MN Arrowhead, which means the threat will transition to strong wind gusts and heavy rain. Confidence in the forecast drops off after the morning. Imagine once the low-level jet winds down, there will be a lack of forcing to trigger additional storms. If there are additional shortwaves, which does not look likely, then those storms could provide the necessary forcing. Residual cloud cover from the overnight convection will limit daytime heating and instability, but since it will be quite warm and humid with strong south-southwest flow, it is possible showers and weaker storms could develop during the middle of the day. The best chances for storms will be east of the warm front, which will mean northwest Wisconsin and the Minnesota Arrowhead, as well as later in the day in central and north- central Minnesota when a cold front nears the area. While there may be plenty of CAPE for thunderstorms, the lack of deep layer wind shear will limit the threat of strong storms during the daytime. .LONG TERM...(Friday night through Thursday) Issued at 311 PM CDT Thu Jun 14 2018 The main focus of the extended is the shower/thunderstorm activity through the weekend into early next week, and associated potential for severe thunderstorms and heavy rain/flash flooding. This will be followed by dry and quiet conditions mid next week. Initially, a slightly positively tilted trough will be situated across the Western United States, while a cutoff rotates around northern Manitoba. A jet streak will dig into the Pacific Northwest on Saturday, this will cutoff a low over the Pacific Northwest/ Intermountain West while the cutoff over northern Manitoba remains nearly over the same place. This setup will allow several shortwaves to eject across Northern Plains into the Upper Mississippi River Valley. At the surface low pressure will be nearly co-located with the 500 hPa cutoff over northern Manitoba, while its cold front slowly slides across Minnesota. This will trigger shower and thunderstorm activity across the Northland early Saturday morning, which will continue through Saturday. This setup will nearly be the same through Sunday as the cold front stalls across the region. Flow will remain generally out of the south-southwest, which will advect mild and very moist air originating from the Gulf of Mexico. Dewpoint values will range anywhere from the mid 50s to the low to mid 70s with the mid to upper 50 degree dewpoints generally confined behind the cold front across far northern Minnesota. A very humid airmass. Precipitable water values will range anywhere from 1.5 to 2.0 inches, which per SPC sounding climatology is near to above the 90th percentile for MPX and INL for this time of year. In addition, models prog anywhere from 1000 to 3500 J/kg of MLCAPE combined with 0-6 km bulk shear around or above 40 knots. Based on the environment severe storms will be possible in addition to heavy rainfall which may produce flash flooding. However, specific kinematic details should be taken with a grain of salt at this point in time as the MCs activity tonight and on Friday, and subsequent boundaries will likely impact where and when thunderstorms develop through the weekend and early next week. Stay tuned as additional details should be resolved as the weekend progresses. Based on the scenario setting up, have the highest confidence in flooding/flash flooding but uncertain on exactly where this will occur. The heaviest rainfall at this point in time is anticipated Saturday through Saturday night. The cold front is expected to finally slide through the region on Monday as a shortwave quickly moves across Central Canada. Additional shower and thunderstorm activity is expected as a cold front slides through. High pressure will build into the Northern Plains behind the exiting shortwave. This will provide dry and quiet weather for mid next week. Highs will generally be in the 70s and 80s across the region with the mildest readings on Saturday and Sunday. Overnight lows will be mild through the weekend with readings ranging from the upper 50s to low 70s. The rest of the extended will feature more comfortable readings with lows ranging from the 50s to the low 60s. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1150 PM CDT Thu Jun 14 2018 VFR with increasing chances for MVFR and eventually IFR after 10Z as showers and thunderstorms move through the forecast area. Timing the showers/storms is still the main uncertainty. The HRRR and SSEO's suggest the next wave arrives my morning and that is the batch that has the best potential for IFR. && .PRELIMINARY POINT TEMPS/POPS... DLH 56 74 60 76 / 80 60 30 60 INL 61 76 59 79 / 80 30 20 30 BRD 65 83 65 80 / 50 40 30 60 HYR 63 80 66 85 / 80 70 50 50 ASX 55 78 59 80 / 90 80 40 50 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...Wolfe SHORT TERM...Grochocinski LONG TERM...WL AVIATION...Wolfe
Hazardous Weather Outlook National Weather Service Duluth MN 911 PM CDT Thu Jun 14 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-160200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 911 PM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Thunderstorms are possible this evening, and then likely after midnight. These thunderstorms could be strong to severe with heavy rain, lots of lightning, hail, and strong wind gusts. There could be isolated flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will likely be lingering thunderstorms Friday morning, especially over northwest Wisconsin and the Minnesota Arrowhead, and some of those storms could be strong to severe. The main threats during the morning will be heavy rain, lightning, and strong winds. Several rounds of thunderstorms are anticipated Friday afternoon through early Saturday morning and again on Saturday and Sunday. Strong to severe storms are possible. In addition, heavy rain is possible, which may lead to flash flooding. Thunderstorm chances return on Monday. Specific timing and details for Friday afternoon through the weekend are uncertain at this point in time. Stay tuned for additional information. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed tonight to report hail, rainfall, flooding, and damaging winds. LSZ121-140>148-160200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 911 PM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible this evening, and then likely after midnight. These thunderstorms could be strong to severe with heavy rain, frequent lightning, hail, and strong wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will likely be lingering thunderstorms Friday morning, especially over northwest Wisconsin and the Minnesota Arrowhead, and some of those storms could be strong to severe. The main threats during the morning will be heavy rain, lightning, and strong winds. Several rounds of thunderstorms are anticipated Friday afternoon through early Saturday morning and again on Saturday and Sunday. Strong to severe storms are possible. In addition, heavy rain is possible. Thunderstorm chances return on Monday. Specific timing and details for Friday afternoon through the weekend are uncertain at this point in time. Stay tuned for additional information. Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
257 AM CDT FRI JUN 15 2018
MNZ010-011-150830-
Koochiching-North St. Louis-
257 AM CDT FRI JUN 15 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KOOCHICHING AND
NORTHWESTERN ST. LOUIS COUNTIES...
At 256 AM CDT, strong thunderstorms were along a line extending from
10 miles east of Baudette, to 14 miles northwest of Waskish, and
moving east at 35 mph.
Wind gusts up to 45 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
International Falls, Birchdale, Littlefork, Nett Lake, Orr, Big
Falls, Ash Lake, Kabetogama, Crane Lake, Manitou, Pelland, Voyageurs
National Park, Buyck, Pelican Lake, Cusson, Rainy Lake, Margie,
Loman, Kabetogama Lake, and Ranier.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4871 9429 4865 9423 4863 9384 4852 9380
4854 9347 4859 9346 4864 9325 4862 9295
4854 9273 4854 9264 4850 9263 4850 9270
4846 9271 4844 9266 4845 9251 4823 9238
4823 9232 4797 9229 4806 9442 4871 9442
TIME...MOT...LOC 0756Z 288DEG 30KT 4871 9435 4835 9465
MooreSpecial Weather Statement
National Weather Service Duluth MN
332 AM CDT FRI JUN 15 2018
MNZ025-033-034-150900-
Crow Wing-North Cass-South Cass-
332 AM CDT FRI JUN 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASS AND NORTHERN CROW
WING COUNTIES...
At 331 AM CDT, strong thunderstorms were along a line extending from
near Lake George, to near Backus, and moving east at 55 mph.
Wind gusts up to 40 mph, penny-size hail, heavy downpours, and nearly
continuous cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Walker, Breezy Point, Pequot Lakes, Crosslake, Pine River, Emily,
Fifty Lakes, Remer, Wabedo, Hackensack, Backus, Poplar, Longville,
Bena, Federal Dam, Boy River, Outing, Leech Lake, Days High Landing,
and Woman Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4680 9479 4680 9466 4683 9466 4740 9467
4739 9414 4734 9398 4730 9391 4732 9389
4728 9378 4724 9381 4721 9377 4659 9378
4652 9478
TIME...MOT...LOC 0831Z 278DEG 50KT 4728 9503 4678 9453
MooreThe Duluth radar (KDLH), 92 km away, was scanning. The volume nearest the first event began at 08:38 UTC.
18 hail, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.
The hail lasted about 10 minutes.
Two feet of water covered the intersection of US Highway 2 and County Highway D.
A 10 inch diameter poplar tree was blown down onto a power line.
Five inches of water was over the road on County Highway GG on the west side of Mellon.
Water was over US Highway 2 near Ino.
Water was over State Highway 137 near the intersection with Sajdak Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764607, 764608, 764609, 764611, 764613, 764615, 764617, 764618, 764619, 764620, 764621, 764622, 764624, 765584, 764626, 764627, 764628, 764632, 766077, 764629, 766078, 766079, 764630.